This week’s Centers for Disease Control and Prevention (CDC) Morbidity and Mortality Weekly Report (MMWR) warns clinicians of the dangers associated with Amanita phalloides ingestion, following fourteen cases of mushroom poisoning identified by the California Poison Control System in December 2016.
Amatoxins, the principle toxic alkaloids found in these mushrooms, account for over 90% of deaths related to mushroom poisonings. Delayed gastroenteritis with significant body fluid volume loss (6–24 hours after ingestion), symptomatic recovery (24–36 hours after ingestion), and fulminant hepatic and multiorgan failure (typically 3–5 days after ingestion) make up the three phases of amatoxin poisoning. The patients in this particular outbreak all had gastrointestinal symptoms which led to dehydration and hepatotoxicity. While all the patients recovered, three needed liver transplants, and one patient, a child, had permanent neurologic impairment.
Initial treatment of amatoxin poisoning consists of aggressive fluid and electrolyte replacement. Other therapies (activated charcoal, high-dose penicillin, N-acetylcysteine, cimetidine, biliary drainage, octreotide) have been used, however efficacy data for these treatments are unavailable. Silibinin, a milk thistle derivative, has been linked to reduced mortality, but evidence supporting its use is limited; intravenous silibinin is currently approved in Europe, with a U.S. study currently underway. For patients with irreversible fulminant liver failure, liver transplant may be required.
Given the potential for severe toxicity, the CDC recommends that inexperienced foragers should not eat wild-picked mushrooms unless they have been evaluated by a trained mycologist. As the symptoms of mushroom poisoning can mimic viral gastroenteritis, prompt identification of mushroom-related toxic symptoms is crucial, especially since it can slowly progress to potentially fatal hepatotoxicity.
For more information visit CDC.gov.